Clinical characteristics of childhood erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis in Taiwanese children
Nga-Shuen Lam, Yao-Hsu Yang, Li-Chieh Wang, Yu-Tsan Lin, Bor-Luen Chiang
Department of Pediatrics, National Taiwan University Hospital, Taipei, Taiwan, ROC
Received: February 27, 2004 Revised: March 15, 2004 Accepted: June 16, 2004
Erythema multiforme (EM), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are mucocutaneous diseases associated with significant morbidity and mortality. This study compared childhood EM, SJS and TEN in terms of clinical courses, laboratory data, etiologies and outcomes in Taiwan. The initial laboratory findings, clinical presentations, etiologies and subsequent clinical courses of 30 patients with a diagnosis of EM, SJS or TEN, who were admitted between 1995 and 2003 at National Taiwan University Hospital were included and analyzed. There were 19 cases of EM, 8 cases of SJS, 2 cases of SJS/TEN and 1 case of TEN. The most common etiology in EM was infection (84.2%), and the most common implicated organism was Mycoplasma pneumoniae (42.1%). In contrast, 75% of SJS and 100% of TEN were induced by drugs. The most common offending drug was carbamazepine. Those patients with underlying diseases had more protracted courses and longer hospitalization stays. No mortalities were found in our cases. Early short-term steroid equivalent to 1-2 mg/kg/day of prednisolone for 3-5 days was used in 87.5% of SJS patients, without any significant side effects. Those with poor responsiveness to steroids and protracted courses were treated with additional intravenous immunoglobulin (IVIG) [1 g/kg/day], with satisfactory results. Early ophthalmic consultations were performed in all cases. No ocular complications were found in our cases. In conclusion, EM, SJS and TEN were associated with significant morbidity. Early ophthalmic consultations and withdrawal of the offending medication was necessary. Early short-term use of steroids in SJS showed promising results without significant side effects. The additional IVIG in those who had a poor response to steroid treatment may be helpful.
Erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis, treatment outcome
J Microbiol Immunol Infect 2004;37:366-370.